Colorado, 2003Flash Flood in Colorado, July 19, 2003
July 19, 2003 · NWS PUB · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 19, 1:46 PM MST, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 19, 1:46 PM MST, 2 hours 44 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
246 PM MDT SAT JUL 19 2003
SHORT TERM DISCUSSION...TONIGHT AND SUNDAY.
...WIDESPREAD THUNDERSHOWERS ACROSS THE SOUTHWEST/CENTRAL
MOUNTAINS...
...POTENTIAL FOR THUNDERSHOWERS PRODUCING HEAVY RAIN ALL AREAS THIS
EVENING...
THE 1ST LIGHTNING STRIKE OF THE DAY WAS NOTED IN THE SAN JUANS
SHORTLY BEFORE NOON...AND NOW ACTIVITY HAS BECOME FAIRLY WIDESPREAD
ACROSS THE SAN JUANS...LA GARITAS...SOUTHERN SAWATCH RANGE...CHAFFEE
COUNTY...WESTERN FREMONT COUNTY...AND PARTS OF THE SANGRE DE
CRISTOS. ACTIVITY SHOULD CONTINUE THIS EVENING...SPREADING
GRADUALLY EASTWARD WITH TIME...UNDER LIGHT NORTHWEST STEERING WINDS
ALOFT. PRECIPITABLE WATERS ARE UP...WAY UP ON THE EASTERN PLAINS...
RANGING FROM ABOUT .50-.75 INCHES ACROSS WESTERN PORTIONS OF THE
FORECAST AREA (SAN JUANS/LA GARITAS/SAWATCH RANGE/SAN LUIS AND UPPER
ARKANSAS VALLEYS) TO ABOUT 1.00-1.25 INCHES ACROSS THE EASTERN
PORTIONS (THE PLAINS). THESE AMOUNTS ARE PRETTY IMPRESSIVE. WHATS
ALSO IMPRESSIVE ARE THE SURFACE DEWPOINTS ON THE PLAINS...WITH
READINGS IN THE 50S TO LOWER 60S. SHOULD BE ADEQUATE MOISTURE FOR
SOME HEAVY RAINERS TONIGHT...ESPECIALLY WITH LIGHT STEERING WINDS.
ALTHOUGH SHEAR IS NOT FAVORABLE...THE PONTENTIAL EXISTS FOR 1 OR 2
PULSE SEVERE STORMS THIS EVENING AS WELL...DUE TO POCKETS OF HIGH
CAPE AND/OR BOUNDARY INTERSECTIONS. MAIN THREAT...LARGE HAIL TO
ABOUT 1 INCH IN DIAMETER. LAST EVENING...BOU OFFICE HAD SOME FLASH
FLOOD THREAT TO DEAL WITH...AND ISSUED AT LEAST A COUPLE OF FFWS.
TONIGHT...WE MAY ME IN THE ACTION...DEPENDING ON MOVEMENT...
INTENSITY...LOCATION OF STORM CELLS THAT DEVELOP THIS EVENING. WILL
HAVE TO MONITOR CLOSELY. SO FAR...USGS MILLION FIRE DCPS NEAR
SOUTH FORK HAVE ONLY NOTED A FEW HUNDRETHS OF AN INCH OF RAIN (.08
INCHES AT M-3 GAGE AND.02 INCHES AT M-1 GAGE). HOWEVER...A MORE
CONCENTRATED CELL IS TRACKING IN THE DIRECTION OF THE BURN SCAR SO
WILL HAVE TO MONITOR CLOSELY OVER THE NEXT COUPLE HOURS. ACTIVITY
MAY BE A LITTLE SLOW TO DEVELOP OUT ON THE PLAINS EAST OF THE I-25
CORRIDOR UNTIL SOME BOUNDARIES WORK OUT THAT WAY AND THE CAP WEAKENS
FURTHER LATER THIS EVENING.
MUCH THE SAME STORY FOR TOMORROW...ALTHOUGH MOISTURE DOESNT LOOK
QUITE AS IMPRESSIVE. SHOULD STILL BE AMPLE MOISTURE FOR AT LEAST
SCATTERED ACTIVITY ALL AREAS...ESPECIALLY IN AND NEAR THE MOUNTAINS.
WILL CONTINUE IN GRIDS WITH SCATTERED POPS. POTENTIAL FOR LOCALLY
HEAVY RAINERS WILL CONTINUE WITH A CONTINUATION OF LIGHT STEERING
WINDS AND SUFFICIENT MOISTURE AROUND...ESPECIALLY EASTERN AREAS
FROM THE SOUTHERN FRONT RANGES...EAST ACROSS THE PLAINS. TEMPS WILL
CONTINUE TO REFLECT THE COOLING TREND THAT HAS FINALLY STARTED TO
BE NOTICED (A LITTLE) TODAY. LW
LONG TERM DISCUSSION...SUNDAY NIGHT THROUGH SATURDAY.
MON/TUES...NORTHEAST SURFACE FLOW CONTINUES WITH HIGH PRESSURE MOVING
INTO THE CENTRAL PLAINS. LAPSE RATES DROP A TOUCH AND AVN GIVING
LIS OF 0. LOOKS LIKE MOST LOW LEVEL MOISTURE PROGGED TO PUSH SOUTH
OF THE AREA BY AFTERNOON. THINK WILL SEE ONLY ISOLATED ACTIVITY IN
AND NEAR MTNS...WITH LESS CHANCES FAR EAST PLAINS. LEFT IN FOR
CONSISTENCY. TUESDAY THE SURFACE HIGH SHIFTS INTO IOWA...
NORTHEAST/UPSLOPE SURFACE FLOW CONTINUES...WITH UPPER FLOW NEARLY DUE
NORTH TO KEEP MOST PRECIP IN AND NR MTNS ONCE AGAIN. A BIT MORE
UNSTABLE THIS DAY. WAS TEMPTED TO REMOVE EASTERN POPS...BUT WILL
LEAVE FOR NOW WITH BOUNDARY LINGERING NEAR KS/CO BORDER.
WED...L/W TROF PROGRESSES EAST. ELONGATED HIGH SHIFTS FROM GREAT
LAKES TO MISSOURI...LEAVING AREA UNDER INFLUENCE OF WEAK LEE TROF.
LIS -2/-4 THIS DAY...WITH LAPSE RATES BACK UP IN THE 8C/KM RANGE.
700 MB TEMPS 12-16C. CURRENT GRIDS LOOK GOOD.
THURS THRU SAT...UPPER TROF PASSES TO OUR NORTH. TEMPS CLIMB AGAIN
WITH 700 MB TEMPS 14-18C. TRAILING EDGE OF UPPER TROF BRINGS IN
BOUNDARY EARLY FRIDAY...WHICH SHOULD COOL TEMPS A FEW DEGREES THIS
DAY. LAPSE RATES NOT GREAT...BUT STILL EXPECT MTN CONVECTION. UPSLOPE
REMAINS BEHIND FROPA FROM FRIDAY INTO SATURDAY. MADE ONLY A FEW
TWEAKS TO POP/SKY/TEMP GRIDS. KC
.PUB...NONE.
Hazardous weather outlook, Jul 19, 6:00 AM MST, 10 hours 30 minutes before
COZ058>089-093>099-201250-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SAT JUL 19 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
INCREASED ATMOSPHERIC MOISTURE IN THE WAKE OF A STRONG BOUNDARY THAT
PUSHED INTO SOUTHEAST COLORADO EARLY THIS MORNING COMBINING WITH THE
DAILY HEATING CYCLE MEANS THAT ONE OR TWO SEVERE THUNDERSTORMS WILL
BE POSSIBLE FROM LATER THIS AFTERNOON INTO THIS EVENING FROM THE
EASTERN SLOPES OF THE FRONT RANGE INTO THE SOUTHEAST PLAINS.
IN ADDITION...PRECIPITABLE WATER VALUES ARE PROJECTED TO RUN OVER 1
INCH THIS AFTERNOON AND EVENING AND THE POSSIBILITY EXISTS THAT
LOCALLY HEAVY RAINFALL MAY OCCUR LATER THIS AFTERNOON INTO TONIGHT...
ESPECIALLY FROM THE EASTERN SLOPES OF THE EASTERN MOUNTAINS INTO THE
I-25 CORRIDOR.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY AFTERNOON AND CONTINUE
WELL INTO THE EVENING. THE MOST LIKELY THREAT FROM THESE
THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN AND HAIL. ISOLATED
THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND EVENING MONDAY THROUGH
FRIDAY. MOST OF THAT ACTIVITY WILL BE OVER THE HIGHER TERRAIN AND
ADJACENT PLAINS.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY BE
LIKELY THIS AFTERNOON AND EVENING.WEATHER CONDITIONS THAT MEET
REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE LATER THIS AFTERNOON
INTO TONIGHT...ESPECIALLY FROM THE EASTERN SLOPES OF THE EASTERN
MOUNTAINS INTO THE EASTERN PLAINS
Flash Flood, Teller
- When
- July 19, 4:30 PM MST to 5:00 PM MST
- Where
- Teller County, 10 mi NNW of Woodland Park
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.882, -105.162 (the zone’s center; the record gives no point)
Trail Creek Road was washed out in areas and impassable due to flash flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Utah, July 19, 20032 deaths · 3 injured · 1 event
- Tornadoes and Hail in Minnesota, July 19, 2003$6.0 million · F0 · 40 events
- Tornado and Hail in North Dakota, July 19, 2003$4.0 million · F0 · 31 events
- Flash Flood in Nevada, July 19, 2003$250,000 · 1 event
- Lightning Strikes in South Carolina, July 19 to 21, 2003$175,000 · 2 events
- Tornado and Hail in North Carolina, July 19, 2003$25,000 · F1 · 14 events
- Hail in Minnesota, July 19, 20031 injured · $100,000 · 2.5 in hail · 1 event
- Hail in Nebraska, July 19, 2003$54,000 · 1.75 in hail · 10 events
- Damaging Wind in Louisiana, July 19, 2003$40,000 · 50 kt wind · 1 event
- Damaging Winds in Georgia, July 19, 2003$35,000 · 50 kt wind · 2 events
- Lightning Strike and Heavy Rain in North Carolina, July 19 to 21, 2003$30,000 · 2 events
- Hail and Damaging Wind in Alabama, July 19, 2003$20,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376194.